Florida, 2021Damaging Winds in Florida, September 1, 2021
September 1, 2021 · NWS MFL · 4 events in 2 counties and zones
S. allowed for a mid-level trough and deep moisture to sink southward across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of high pressure sinking southward and Tropical Depression Ida over the Northeast U.S. allowed for a mid-level trough and deep moisture to sink southward across the region. This prompted light S to SW flow, which pushed the Gulf Sea Breeze inland and towards the east coast while the Atlantic Sea Breeze pinned along the east coast, causing strong thunderstorms to develop over parts of South Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 1, 1:18 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 1, 1:18 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Miami FL
218 PM EDT Wed Sep 1 2021
...Daily Showers And Storms Focusing Eastern Areas Through Early
Next Week...
...Potential Of Heavy Rainfall Through This Weekend Eastern Areas...
.SHORT TERM...
(This afternoon through Thursday)...
Scattered showers and thunderstorms should start to develop over
the east coast metro areas in the next couple of hours as the west
coast sea breeze collides with the east coast sea breeze. This
activity should dissipate early this evening over the east coast
metro areas due to the lost of heating.
There could also be a few showers and thunderstorms affecting the
west coast metro areas early this evening, as the low level
trough and the moisture tail from extratropical Ida over Central
Florida works southward and interacts with the gulf of mexico
moisture. The showers and thunderstorms should continue to affect
the western areas tonight and the Gulf of Mexico as the low level
trough continues to work into South Florida allowing for a
southwest wind flow.
The low level trough will remain over South Florida on Thursday
keeping the southwest wind flow in place along with the tropical
moisture with the old tail from Extratropical Ida. This will keep
the PWAT values in the 1.8 to 2 inches over the region leading to
scattered to numerous POPs. The best coverage will still be over
the interior and east coast metro areas on Thursday.
The 500 mb temps will also be warmer than today around -6C which
is near normal for this time of year. Therefore, the main impacts
from the storms on Thursday will be lightning strikes and locally
heavy rainfall.
.LONG TERM...
(Thursday Night through the Weekend)...
The low level trough and tropical moisture will remain over South
Florida for late this week into this weekend, as the steering flow
will remain light from the south southwest due to a broad mid to
upper level trough over the Eastern United States. There will also
be a weak mid to upper level low that is forecast by the long
range models to develop over the Bahamas and move westward across
South Florida. This will allow for scattered showers and thunderstorms
to develop each day with the best coverage over the eastern
areas. The PWAT values will also remain in the 1.8 to 2 inch range
over South Florida. Therefore, some of the thunderstorms could
produce heavy rainfall as they will be slow movers.
(Early Next Week)...
The broad trough of low pressure will remain over the Eastern
United States early next week keeping the light south to southwest
steering flow over South Florida. This in turn allow for the
tropical moisture to continue to work into the region from the
south and allow for scattered showers and thunderstorms to develop
each day with the highest POPs over the eastern areas.
&&
.AVIATION(18Z TAFS)...
The winds will remain mostly southerly over the east coast TAF sites
this afternoon, except for KFLL where they should be more SSE direction,
as the east coast sea breeze remains over the east coast TAF sites.
KAPF taf site will see westerly winds this afternoon. The winds
will then become light and variable tonight at all of the TAF sites.
VCTS for east coast TAF sites this afternoon with VCSH for KAPF taf
site this evening into tonight. Ceiling and vis in VFR conditions,
but could fall into MVFR or even IFR conditions with passage of
showers and storms.
&&
.MARINE...
The winds will remain south to southwest below 10 knots through
the weekend into early next week. This will keep the seas at 2
feet or less in both the Atlantic and Gulf waters of South Florida
through early next week. Therefore, boating conditions looks good
outside of any showers or thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 77 90 77 91 / 20 60 20 70
West Kendall 76 91 75 92 / 10 60 20 60
Opa-Locka 76 91 76 91 / 20 60 20 70
Homestead 77 89 75 91 / 10 50 20 60
Fort Lauderdale 76 90 77 90 / 20 70 20 70
N Ft Lauderdale 75 90 77 90 / 20 70 20 80
Pembroke Pines 76 91 76 91 / 20 70 20 70
West Palm Beach 75 90 75 90 / 20 80 20 80
Boca Raton 76 90 76 90 / 20 70 20 80
Naples 78 88 77 88 / 20 50 40 60
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
Tonight/Thursday and Aviation/Marine...BNB
Thursday Night through Wednesday...BNB
Visit us at weather.gov/miami
Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Sep 1, 3:20 PM EST, 50 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
420 PM EDT Wed Sep 1 2021
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
020830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
420 PM EDT Wed Sep 1 2021
...A Few Strong Storms Possible East Coast Today...
This hazardous weather outlook is for South Florida.
.DAY ONE...TONIGHT
Thunderstorms: Isolated to scattered thunderstorms are possible with
the best coverage over the eastern areas this afternoon into early
this evening. Some strong storms are also possible with even an
isolated severe storm over the eastern areas.
Wind: The strongest thunderstorms could contain wind gusts in excess
of 45 mph.
Hail: The strongest thunderstorms could contain small hail up to dime
size.
Flooding: Localized flooding possible over the east coast metro
areas.
Waterspouts: Waterspouts will be possible with the showers and
thunderstorms over the local South Florida waters.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Scattered showers and thunderstorms will continue through the rest
of the forecast period, with locally gusty winds, frequent
lightning, and heavy rainfall possible.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.
For more information...visit the National Weather Service in Miami
website at www.weather.gov/miami.
In the hours before
Special weather statement, Sep 1, 4:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Miami FL
507 PM EDT Wed Sep 1 2021
FLZ067-071-012130-
Inland Broward County FL-Inland Palm Beach County FL-
507 PM EDT Wed Sep 1 2021
...A strong thunderstorm will impact portions of north central
Broward and south central Palm Beach Counties through 530 PM EDT...
At 506 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 8 miles north of Intersection I-75 And U.S. 27,
or 13 miles west of Coral Springs, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Loxahatchee NWR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2620 8060 2633 8063 2639 8030 2619 8030
TIME...MOT...LOC 2106Z 263DEG 15KT 2627 8048
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SBThunderstorm Wind, Miami-Dade
- When
- September 1, 4:10 PM EST
- Where
- Miami-Dade County, 1.52 mi NNW of South Miami
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 25.720, -80.290
Emergency management reported a fence blown over and large hardwood tree branch down due to a thunderstorm wind gust. Radar estimated winds were 45 to 50 mph in the area.
Thunderstorm Wind, Miami-Dade
- When
- September 1, 4:35 PM EST
- Where
- Miami-Dade County, 1.52 mi SSW of Kendall
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 25.660, -80.330
A member of the public reported via pictures a large tree uprooted near U.S. 1 and SW 120 Street in Kendall. Radar estimated winds were at least 45 to 50 mph in the area.
Thunderstorm Wind, Broward
- When
- September 1, 4:36 PM EST
- Where
- Broward County, Tamarac
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 26.170, -80.170
Trained spotter reported a large portion of a medium sized tree was broken and split in half near Oakland Park Boulevard and I-95 when returning home from work. Radar estimated winds were 45 to 50 mph in the area.
Thunderstorm Wind, Miami-Dade
- When
- September 1, 4:40 PM EST
- Where
- Miami-Dade County, 0.93 mi NE of Richmond Hgts
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 25.640, -80.360
A member of the public reported via pictures a couple of large tree limbs down near SW 104 Avenue and SW 136 Street in The Falls neighborhood. Radar estimated winds were at least 45 to 50 mph in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984277, 984279, 984278, 984280.